Iowa, 2026

High Wind and Strong Wind in Iowa, January 16, 2026

January 16, 2026 · NWS FSD · 11 events in 11 counties and zones

Northwest winds surged behind a strong arctic cold front which moved across the region early on January 16. The strongest winds were generally closest to the Missouri River where a wind gust up to 58 mph occurred near Sioux City.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds surged behind a strong arctic cold front which moved across the region early on January 16. The strongest winds were generally closest to the Missouri River where a wind gust up to 58 mph occurred near Sioux City. While areas of light snowfall generally less than one-half inch fell before and concurrent with the strong winds, there were only very spotty and brief instances of visibility in falling and blowing snow below one mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 16, 5:50 AM CST, 10 minutes earlier. Its key messages:

  • Scattered snow showers early this morning transition to narrow northwest-to-southeast snow bands through early this evening. Snowfall amounts will generally remain less than an inch, but localized areas around 2 inches are possible.
  • While snow amounts alone would produce only minor impacts to travel, strong winds gusting 40 to 60 MPH with any falling snow will result in rapidly changing visibility, dropping as low as 1/2 mile at times.
  • Below normal temperatures are expected this weekend into early next week, with wind chills dropping to the teens and 20s below zero by Saturday morning.
  • Additional light snow chances and strong winds return Sunday, with moderate to high (40-70%) chances of wind gusts over 45 mph mainly west of the James River.
Area forecast discussion, Jan 16, 5:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 AM CST Fri Jan 16 2026

.KEY MESSAGES...

- Scattered snow showers early this morning transition to narrow
  northwest-to-southeast snow bands through early this evening.
  Snowfall amounts will generally remain less than an inch, but
  localized areas around 2 inches are possible.

- While snow amounts alone would produce only minor impacts to
  travel, strong winds gusting 40 to 60 MPH with any falling
  snow will result in rapidly changing visibility, dropping as
  low as 1/2 mile at times.

- Below normal temperatures are expected this weekend into early
  next week, with wind chills dropping to the teens and 20s
  below zero by Saturday morning.

- Additional light snow chances and strong winds return Sunday,
  with moderate to high (40-70%) chances of wind gusts over 45
  mph mainly west of the James River.

&&

.DISCUSSION...
Issued at 445 AM CST Fri Jan 16 2026

Temperatures are still in the lower-mid 30s across the forecast
area early this morning, but the secondary cold front is on our
doorstep, approaching our far northwest counties as of 4 AM. We
have already seen one area of snow showers swing through the CWA
with one vorticity lobe earlier this morning, with another batch
of snow showers accompanying the next wave and aforementioned
cold front moving across the Highway 14 corridor. These areas of
snow showers associated with the waves will bring brief drops in
visibility, with reports so far around a mile or slightly lower
upstream.

As this morning progresses, the secondary push of cold advection
will make low level thermal profiles neutral-slightly unstable,
with horizontal convective rolls (HCR) paralleling the northwest
to southeast wind flow becoming more likely from mid-morning
through the afternoon. Latest high-res models continue to focus
a potential for more persistent narrow bands developing through
central to south-central South Dakota and into north-central
Nebraska this morning, with a relative minima of activity from
the James River to I-29 and into northwest Iowa. A secondary
favored area remains focused across portions of Minnesota, and
these 2 favored areas look to have the greatest potential for
snowfall amounts topping an inch, perhaps locally topping 2
inches toward south-central South Dakota. These localized higher
amounts could result in more persistent low visibility issues,
especially in south-central South Dakota where the stronger
winds also remain favored. If this occurs, cannot rule out a
small area of blizzard conditions developing, and later shifts
will have to monitor closely should a localized upgrade to the
Winter Weather Advisory become necessary.

These HCR may linger into this evening, though with loss of
"heating" and slightly weaker winds expected, evening activity
should be weaker/less intense. That said, could still see very
light accumulations after 00Z.

As temperatures falling near to slightly below zero tonight,
breezy winds will push wind chills into the teens to 20s below
zero. Some areas could approach Cold Weather Advisory criteria,
though current forecast shows wind chills only briefly reaching
criteria around daybreak Saturday. With ongoing headlines, opted
to hold off on cold weather headlines for now. Saturday will be
a cold day, though, with highs only in the single digits to
around 10 above and daytime wind chills remaining below zero.

Areas that receive 0.5 inch or more accumulation, and more so
locations with more than an inch, could see periodic blowing
snow continue through the weekend, as northwest winds remain on
the breezy side into Saturday afternoon.

By Sunday, timing of another clipper looks to bring warming
temperatures early in the day, followed by falling afternoon
temperatures, along with another round of gusty winds and spotty
light snow chances. Even without much additional accumulation,
may continue to see blowing and drifting snow in areas which
receive those localized higher amounts today.

The balance of next week currently looks relatively quiet, and
aside from cooler temperatures again Monday, daily highs look
near to only slightly below late January normals.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 550 AM CST Fri Jan 16 2026

Areas of light snow with embedded snow showers/very narrow snow
bands will move across the region through this TAF period. The
narrow bands combined with strong northwest winds gusting
35-45kt will result in highly variable visibility over time and
space. While there is potential for LIFR-VLIFR visibility in
heavier or more persistent snow bands, the probability of one
of these bands impacted a single TAF site is low. TAFs favor a
more likely scenario of low VFR-MVFR prevailing visibility with
brief periods of IFR 1-2SM visibility in snow showers and/or
blowing snow.

Gusty winds and a lingering chance for snow showers continues
into this evening, but winds should be somewhat lighter 25-35kt
and snow showers generally weaker with MVFR visibility more
prevalent.

Ceilings throughout the period will vary from low VFR to MVFR,
with very isolated IFR ceilings possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
     SDZ038>040-050-052>071.
     High Wind Warning until 6 PM CST this evening for SDZ050-052-
     057-058-063-064.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ071-
     072-080-081-089-090-097-098.
IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
     014.

&&

DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Jan 16, 4:50 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CST Fri Jan 16 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-171100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
450 AM CST Fri Jan 16 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Snow showers or narrow snow bands, along with strong northwest
winds will impact travel across the region today. Northwest winds
gusting as high as 40 to 50 mph will be common, and briefly higher
gusts could accompany snow showers.

Snowfall amounts will be highly variable, ranging from trace amounts
to over an inch over short distances. Localized totals to around 2
inches are possible if snow bands persist in one location for several
hours. Regardless of total snowfall accumulations, any falling snow
combined with the strong winds will produce significantly reduced
visibility. If traveling, expect rapidly changing visibility and road
conditions over short distances.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Colder air tonight into Saturday will result in wind chills falling
into the teens to 20s below zero by Saturday morning. A brief warm-up
early Sunday will be followed by another round of gusty northwest
winds, falling temperatures and spotty light snow and blowing snow
into Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Lyon

When
January 16, 6:00 AM CST to 5:00 PM CST
Where
Lyon forecast zone
Measured
33 kt (38 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 38 mph at times at a personal weather station in Larchwood.

Strong Wind, Sioux

When
January 16, 6:30 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 39 mph at times with gusts as high as 53 mph at an Automated Weather Observing System site near Maurice and 45 mph at a personal weather station near Hawarden.

Strong Wind, Osceola

When
January 16, 6:30 AM CST to 7:00 PM CST
Where
Osceola forecast zone
Measured
33 kt (38 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 38 mph at times at an Iowa Road Weather Information system site near Sibley.

Strong Wind, O'Brien

When
January 16, 6:30 AM CST to 5:00 PM CST
Where
O'Brien forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 38 mph at times with gusts as high as 49 mph at an Automated Weather Observing System site in Sheldon.

Strong Wind, Plymouth

When
January 16, 7:00 AM CST to 5:00 PM CST
Where
Plymouth forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 35 mph at times with a gust as high as 49 mph at an Automated Weather Observing System site in Le Mars.

Strong Wind, Cherokee

When
January 16, 7:00 AM CST to 5:00 PM CST
Where
Cherokee forecast zone
Measured
26 kt (30 mph) measured sustained
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Sustained winds reached around 30 mph at times at an Automated Weather Observing System site in Cherokee.

Strong Wind, Dickinson

When
January 16, 7:00 AM CST to 4:00 PM CST
Where
Dickinson forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 35 mph at times with gusts as high as 46 mph at a personal weather station near Terril.

Strong Wind, Clay

When
January 16, 7:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 35 mph at times with gusts as high as 49 mph at an Automated Surface Observing System site near Spencer.

Strong Wind, Buena Vista

When
January 16, 7:00 AM CST to 4:00 PM CST
Where
Buena Vista forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 39 mph at times with gusts as high as 52 mph at an Automated Weather Observing System site 2 miles south of Storm Lake and 48 mph at an Iowa Road Weather Information System site 2 miles northeast of Rembrandt.

Strong Wind, Ida

When
January 16, 10:00 AM CST to 4:00 PM CST
Where
Ida forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Mesonet
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Sustained winds reached 30 to 35 mph at times at an Iowa Road Weather Information system site near Ida Grove, with gusts as high as 53 mph at a personal weather station near Holstein.

High Wind, Woodbury

When
January 16, 12:00 PM CST to 3:00 PM CST
Where
Woodbury forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 42 mph at times with a peak gust of 58 mph at an Automated Surface Observing System site at Sergeant Bluff.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314019, 1314035, 1314043, 1314044, 1314041, 1314047, 1314054, 1314057, 1314061, 1314050, 1314018.